I’ve always thought of Tylenol (AKA acetaminophen in the US and paracetamol in the UK) as one of the safest drugs around, with essentially no side effects when used as directed. But it has been in the limelight lately. Several SBM articles have addressed it here, here, and here. We know there is a risk of liver damage and death with acetaminophen overdose or accidental ingestion (458 deaths a year in the US). Since it is included in many other products (painkillers, cold and cough remedies, etc.) consumers may not realize how much they’re taking. The FDA has addressed this problem, and reformulations and lower daily dose recommendations are being implemented; but there is still no guarantee that consumers will realize that their “non-aspirin pain reliever,” pain pills like Vicodin, and many cold, sinus, and cough remedies have the same ingredient as Tylenol.
We have gradually become aware of other dangers not associated with overdose. Acetaminophen has been associated with kidney damage (especially with long-term use), gastrointestinal symptoms, and cardiovascular events. Combining the recommended dose with alcohol ingestion can lead to liver failure. It can also interact with some other drugs, for instance isoniazid. Allergic reactions can occur, and 7% of patients who are allergic to aspirin or NSAIDs also react to acetaminophen. It is excreted in breast milk, but in very low concentrations. The manufacturer’s professional product information includes detailed listings of reported reactions, drug/drug interactions, and safety studies in patients with various diseases. There is no need to adjust dosage for the elderly or for those with liver or kidney disease. For most patients, including those with chronic disease, acetaminophen is the pain-reliever of choice due to its low risk. But recently a draft recommendation from the UK’s NICE (National Institute of Health and Care Excellence) has warned us against using it, at least to treat the pain of osteoarthritis. (more…)
One of these things is not like the other
Treating a fever with medication like Advil or Tylenol is reflex action when we come down with colds and influenza. But could treating fevers actually worsen an illness and contribute to its spread in the population? That’s the impression you may have gained from the headlines and press last week, where antipyretics (fever-reducing medications) were described as some type of “anti-vaccine”:
Fever-reducing meds encourage spread of flu: McMaster report
Taking over-the-counter flu medication to cut your fever might help you feel better, but it might not be so good for the people you come into contact with.
When it comes to fever, your mother really did know what’s best
Who would have thought that the simple giving of a fever reducing agent, to either one of our family members or ourselves before we go off to school or work, may inadvertently lead to the death of someone that we see that day?
Use of fever-reducing drugs may lead to tens of thousands more influenza cases
The bottom line is that fever suppression increases the number of annual cases by approximately five per cent, corresponding to more than 1,000 additional deaths from influenza in a typical year across North America.
Recently ProPublica and This American Life (TAL) released the results of an investigation into acetaminophen, the active ingredient in Tylenol. TAL devoted an entire episode to the issue, and ProPublica has published several stories on acetaminophen’s toxicity, how it can cause harm, and how it is regulated.
The investigation summarizes the key “Takeaways” as follows:
- 150 Americans die per year from accidental acetaminophen overdoses
- The safety margin (safe dose vs. toxic dose) with acetaminophen is small
- Both the FDA and the manufacturer, McNeil, have known about the toxicity for years
- For over 30 years the FDA has failed to implement measures to reduce the risk of harms it knew existed
- The manufacturer has taken steps to protect consumers but has also opposed other safety measures
While Tylenol is a single brand out of hundreds of prescription and non-prescription products that contain acetaminophen as an active ingredient, it is the brand most closely associated with the chemical. Amazingly for a drug that has no patent and lots of competition, Tylenol products are estimated to make up half of all non-prescription acetaminophen sales in the US, a testament to the power and effectiveness of marketing. (It’s also a clear refutation to alt-med arguments that unpatented products can’t be profitable, or aren’t of interest to the pharmaceutical industry.) While much of the focus of the investigation centers on the corporate behavior of Tylenol’s manufacturer, McNeil, (a division of Johnson & Johnson), it is important to keep in mind that no single company is responsible for acetaminophen sales and marketing. (more…)
Tylenol (acetaminophen, also known as paracetamol outside the US) has been in the news recently. Most of the stories I’ve seen have been accurate, but I’ve run across a couple of people who misunderstood what they read. I thought I’d try to put the record straight.
An FDA advisory panel has recommended reducing the maximum allowed single dose from 1000 mg to 650 mg in over-the-counter acetaminophen products. The 1000 mg dose would be available by prescription only. They also recommended eliminating painkillers like Percocet and Vicodin that contain a combination of a narcotic and acetaminophen. They did not recommend removing acetaminophen from over-the-counter cold remedies, cough medicines and similar products that combine acetaminophen with other drugs. Advisory panel recommendations are not binding, but the FDA usually follows them.
Some people got the impression that the FDA had just discovered that acetaminophen can be dangerous. No, we always knew that. The danger is when you take too much: it can damage the liver. The “new” information is just that acetaminophen overdose is now the leading cause of liver damage, causing an estimated 1600 cases of liver failure each year. (more…)